advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Roeland Park, Kansas, USA:

I am a single mother who has moved to an area of the state in which there are no family members or friends to assist with my son's care. Recently, I have been advised that I will have to travel to attend quarterly meetings for work. These meetings would require overnight stay. Ever since my son began puberty, his need for long acting insulin increases and decreases rather rapidly. In the last three weeks, we have decreased his Lantus from 70 units to 40 units per day. Because of this rapid decrease, he often experiences seizures while we try to find the correct dosage. What could potentially happen to my son if no one were around to assist him in coming out of a coma/seizure?

Answer:

Based on your address, I want you to know that you have two excellent resources for diabetes matters close at hand. There is the local Children's Hospital, which also has several outreach, satellite specialty care offices in the suburbs. But, also, the University Medical School on your side of State Line also has a good pediatric endocrinologist with resources.

For the moment, since you asked this question to our web site, I am assuming that you do not have your child followed by a pediatric endocrinology/ diabetes team.

A prolonged hypoglycemic seizure could result in death or degrees of brain damage. My Division tries to insist that patients on insulin (certainly) wear medical identification, for just this scenario.

I think you are wise that the young person should NOT be left to their own devices while you must be out of town. I presume that you have exhausted the thoughts about a neighbor, etc. Maybe an announcement at your place of worship? The Children's Hospital and/or the University Pediatric Endocrinology clinic may also have a network of families.

DS

[Editor's comment: Our web site also has a Family Support Network where you can search for someone in your area who might be able to assist you. BH]

DTQ-20080127181011
Original posting 31 Jan 2008
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.